Colorado, 2002

Hail in Colorado, June 12, 2002

June 12, 2002 · NWS PUB · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 12, 2:00 PM MST, 9 hours 40 minutes earlier.

Area forecast discussion, Jun 12, 2:00 PM MST, 9 hours 40 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
300 PM MDT WED JUN 12 2002

...PRECIP CHANCES THE NEXT FEW DAYS OVER THE EAST THE CONCERN...

CURRENTLY...SURFACE BOUNDARY OVER THE PLAINS HASNT RETREATED
NORTHWARD MUCH TODAY...WITH EAST WINDS HOLDING SHALLOW MOIST LAYER
AGAINST THE MOUNTAINS. CLOUDS DEVELOPING OVER TELLER COUNTY...
DOWNWIND OF THE HAYMAN FIRE...WITH A FEW CUMULUS FORMING EAST OF THE
WET MOUNTAINS AND ALONG THE RATON MESA. FARTHER WEST...DRY W-SW
UPPER FLOW REARING ITS UGLY HEAD AGAIN...WITH HIGHER ELEVATION AWOS
SITES GUSTING OVER 40 KNOTS AT TIMES ALONG WITH RH VALUES IN THE
TEENS.

LAST NIGHT...HEAT/SMOKE/PARTICULATES FROM THE HAYMAN FIRE GENERATED
CONVECTION OVER TELLER COUNTY WHICH MOVED ALONG THE PALMER DIVIDE
AND TAPPED INTO THE MORE UNSTABLE AIR MASS FARTHER EAST...RESULTING
IN ISOLATED SEVERE STORMS ON THE PLAINS. OUTFLOWS FROM THIS
CONVECTION THEN INITIATED FURTHER ACTIVITY OVER EL PASO/TELLER
COUNTY...WHICH LINGERED PAST MIDNIGHT. SUSPECT CONVECTION WOULD HAVE
NEVER OCCURRED WITHOUT THE EXTRA LIFT PROVIDED BY THE FIRE...AS AIR
MASS OVER THE EAST WAS TOO CAPPED TO ALLOW THINGS TO DEVELOP.

TONIGHT...LATEST VISIBLE IMAGE SUGGESTS TSRA AGAIN A POSSIBILITY OVER
TELLER/EL PASO COUNTIES...SO WILL KEEP AT LEAST ISOLATED POPS GOING
FOR NOW. ELSEWHERE OVER THE EAST...CANT RULE OUT AN ISOLATED TSRA...
ESPECIALLY ALONG THE SRN EDGE OF CUMULUS FIELD IN PROWERS/KIOWA
COUNTY.

THURSDAY...COOL FRONT SURGES BACK SOUTHWARD ACROSS THE PLAINS AS
UPPER LOW FINALLY SHIFTS NORTHWARD INTO CANADA...ALLOWING SURFACE
HIGH PRESSURE TO MOVE SOUTHWARD INTO THE CENTRAL U.S. ENOUGH MOISTURE
AND UPSLOPE TO WARRANT LOW POPS ERN MOUNTAINS AND PLAINS...THOUGH
AIR MASS MAY BE TOO STABLE FOR MUCH IN THE WAY OF DEEP CONVECTION.
STILL DRY FARTHER WEST...THOUGH WINDS MIGHT DECREASE SLIGHTLY.
LEANED TOWARD WARMER FWC MAXES.

FRIDAY...MORE OF THE SAME WITH WEAK ERLY UPSLOPE AT THE SURFACE AND
NWRLY FLOW ALOFT. MIGHT SEE SLIGHTLY BETTER CAPES WITH A LITTLE
MORE SUN/HEATING...THOUGH AGAIN WONT GO ANY HIGHER THAN SLIGHT
CHANCES.

SATURDAY...SAME STORY THIRD VERSE SATURDAY...THOUGH AVN SUGGEST W-
NWRLY MID AND UPPER FLOW TO INCREASE BY EVENING...WHICH MAY SHOVE
BEST CONVERGENCE OUT ONTO THE PLAINS. STILL KEPT LOW POPS GOING OVER
THE ERN MTNS AND PLAINS. WENT A LITTLE ABOVE GUIDANCE FOR MAX
TEMPS.

EXTENDED...AVN HAS STG S/W TROUGH TOPPING THE RIDGE SATURDAY AND
DIVING SE SUNDAY...DRAGGING A NEW COLD FRONT ACROSS THE EAST.
CURRENT FCST HAS SLIGHT COOLING WITH LOW POPS...AND WILL
CONTINUE FOR NOW. RIDGE MOVES EASTWARD EARLY NEXT WEEK ACCORDING TO
MRF...ALLOWING DRY SWRLY FLOW TO OVERSPREAD MUCH OF THE ARE BY
MIDWEEK. WILL THUS GO WITH A DRY AND SLIGHTLY WARMER FCST TUE/WED.

.PUB...NONE.

PETERSEN

In the hours before

Local storm report, Jun 12, 7:19 PM MST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
819 PM MDT WED JUN 12 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    6E COLORADO SPRINGS       CO   0.75 IN HAIL
06/12/02   EL PASO

0810 PM    12NE COLORADO SPRINGS     CO   1.00 IN HAIL
06/12/02   EL PASO
Local storm report, Jun 12, 7:33 PM MST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
833 PM MDT WED JUN 12 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0823 PM    COLORADO SPRINGS          CO   0.75 IN HAIL
06/12/02   EL PASO

0828 PM    2E FALCON                 CO   1.50 IN HAIL
06/12/02   EL PASO

0931 PM    FALCON                    CO   1.00 IN HAIL
06/12/02   EL PASO

0933 PM    6W ELLICOTT               CO   1.50 IN HAIL
06/12/02   EL PASO
Local storm report, Jun 12, 7:33 PM MST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIMES ON LAST 2 HAIL REPORTS
NATIONAL WEATHER SERVICE PUEBLO CO
833 PM MDT WED JUN 12 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0823 PM    COLORADO SPRINGS          CO   0.75 IN HAIL
06/12/02   EL PASO

0828 PM    2E FALCON                 CO   1.50 IN HAIL
06/12/02   EL PASO

0831 PM    FALCON                    CO   1.00 IN HAIL
06/12/02   EL PASO

0833 PM    6W ELLICOTT               CO   1.50 IN HAIL
06/12/02   EL PASO
Special weather statement, Jun 12, 10:29 PM MST, 1 hour 11 minutes before
COZ071-072-076-078>081-130545-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1129 PM MDT WED JUN 12 2002

...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF SOUTHEAST COLORADO
ALLOWED TO EXPIRE...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR THE FOLLOWING
SOUTHEAST COLORADO COUNTIES...

EL PASO...CROWLEY...OTERO...KIOWA...BENT...PROWERS AND BACA COUNTIES

HAS BEEN ALLOWED TO EXPIRE.

EVEN THOUGH WIDESPREAD SEVERE WEATHER IS NO LONGER ANTICIPATED
ACROSS SOUTHEAST COLORADO TONIGHT...ONE OR TWO STORMS COULD STILL
PRODUCE LARGE HAIL.

SO...STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TELEVISION
STATION FOR THE LATEST FORECASTS AND WARNINGS FROM YOUR NATIONAL
WEATHER SERVICE.

The radar

The Pueblo radar (KPUX), 137 km away, was scanning. The volume nearest the first event began at 06:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Las Animas

When
June 12, 11:40 PM MST to 11:45 PM MST
Where
Las Animas County, 11 mi N of Kim
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.417, -103.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301088.